Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 16, NWS Jacksonville, FL

September 6, 2020Duval County, Saint Johns County, Florida

NWS Jacksonville, FL issued this flash flood warning at Sep 6, 2020, 9:13 PM EDT for Duval County, Saint Johns County, Florida. It was in force for 107 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2020, 9:13 PM EDT (01:13 UTC)
Expired
Sep 6, 2020, 11:00 PM EDT
In force
107 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Flood severity
None

Counties Duval County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 31 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 9:42 PM EDTHEAVY RAIN 2.872 Ssw Mayport, FL2.87 INCHES FELL WITHIN THE PAST HOUR.
Sep 6, 9:42 PM EDTHEAVY RAIN 2.931 S Mayport, FLPUBLIC NETWORK MEASURED 2.71 INCHES OF RAINFALL WITHIN THE HOUR OFF OF RENAULT DRIVE JUST SOUTH OF MAYPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2020-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2020-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2772 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WGUS52 KJAX 070113
FFWJAX
FLC031-109-070415-
/O.NEW.KJAX.FF.W.0016.200907T0113Z-200907T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jacksonville FL
913 PM EDT Sun Sep 6 2020

The National Weather Service in Jacksonville has issued a

* Flash Flood Warning for...
  East Central Duval County in northeastern Florida...
  Northern St. Johns County in northeastern Florida...

* Until 1215 AM EDT.

* At 913 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Jacksonville, Ponte Vedra Beach, Neptune Beach, San Pablo, Craig 
  Field, Fort Caroline and Palm Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3046 8148 3043 8139 3032 8136 3022 8136
      3022 8137 3023 8142 3024 8150 3041 8154

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-5 INCHES IN 2 HOURS 

$$

HESS
1 follow-up statement
427 
WGUS72 KJAX 070300
FFSJAX

Flash Flood Statement
National Weather Service Jacksonville FL
1100 PM EDT Sun Sep 6 2020

FLC031-109-070310-
/O.CAN.KJAX.FF.W.0016.000000T0000Z-200907T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duval FL-St. Johns FL-
1100 PM EDT Sun Sep 6 2020

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL DUVAL AND 
NORTHERN ST. JOHNS COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3046 8148 3043 8139 3032 8136 3022 8136
      3022 8137 3023 8142 3024 8150 3041 8154

$$

NELSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 9:10 PM EDT, 3 minutes earlier.

Area forecast discussion, Sep 6, 9:10 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
910 PM EDT Sun Sep 6 2020

...WET, UNSETTLED WEATHER PATTERN FOR COASTAL & NE FL THROUGH
TUE...

.UPDATE...

A surface front was meandering across central FL with a broad
surface low forming along the boundary east of Cape Canaveral and
a surface ridge axis nosing southward across SW GA from a center
over the mid-Atlantic region. Aloft, an upper level trough was
deepening across the SE region with a plume of high moisture
content (PWAT over 2+ inches) across NE FL and coastal SE GA, with
drier air north of a Homerville to Waycross to Jesup line where
PWAT was < 1.7 inches.

Tonight, best coverage of showers and tstorms will continue to focus
over the adjacent coastal waters and impact our coastal counties
at times as low level winds back a bit more NNE with the development
of the broad surface low east of the CAPE. Increasing upper level
lift with the approach of the upper level trough over a very moist
airmass and low level convergence under ENE winds up to about 730 mb
will continue to focus localized heavy rainfall potential where slow
moving/training bands of precip occur tonight, especially for
coastal areas. With winds backing a bit more NNE, expect mostly
dry conditions after midnight for areas west of Highway 301.
Cloudy skies will keep temps mild int the 70s.

&&

.MARINE...

A front will linger over the central Florida peninsula through
Tuesday as high pressure persists northeast of the region. Waves
of showers and thunderstorms will impact the coastal waters
through the next 48 hrs under persistent ENE winds 10-15 kts and
combined seas 2-4 ft.

Rip Currents: Moderate rip current risk.

&&

.PREV DISCUSSION [747 PM EDT]...

.NEAR TERM [Through Tonight]...

Coverage of showers and storms is forecast to increase through
the afternoon hours across the area as ridging aloft weakens and
northeasterly low level flow increases. Numerous showers and
embedded storms are expected to the south and southeast of
Waycross this afternoon and into the evening hours. Coastal
showers and embedded storms are forecast to continue through the
overnight hours. High temperatures will be much lower today behind
the frontal boundary and due to the onshore flow, with highs in
the mid to upper 80s across interior southeast Georgia and coastal
areas, and the lower 90s across interior northeast Florida.

.SHORT TERM [Monday Through Tuesday]...

The quasi-stationary frontal boundary will continue to meander
southward down the FL Peninsula Monday as low level ridging builds
to our north, then the front should dissipate through Tuesday.
Mostly east winds around 5-10 kts in the 1000-700 mb layer Monday
and Tuesday should lead to a dominant east coast seabreeze both
days. PWATs will remain around 1.8" or less across inland SE GA,
limiting convection in that portion of our area, but 1.8-2.3"
PWATs on tap along coastal GA and NE FL will help fuel storms the
next couple days, so isolated storms could produce locally heavy
rainfall. Axis of greatest instability will also be focused over
coastal GA and NE FL, and with 500 mb temperatures around -7C,
meaning we could see also see a few isolated stronger storms.
Temperatures will be near to slightly above normal.

.LONG TERM [Wednesday Through Sunday]...

The low level ridge to our north will shift northeastward
Wednesday and Thursday with low level easterly flow continuing to
bring an active Atlantic seabreeze through the rest of the work
week. Deep layer troughing will set up over the Rockies Thursday
and develop a cold front out over the Plains. This cold front is
forecast to move into the southeast this weekend, bringing
widespread showers and thunderstorms to the local area.
Temperatures will continue to be near to slightly above normal
through the period.

.AVIATION...
[Through 00Z Tuesday]

Unsettled, wet onshore flow will continue waves of showers and
thunderstorms through the next 24 hrs and periodic restrictions.
This evening continued TEMPO groups for TS all terminals less GNV
with prevailing -RA. After midnight, inland rainfall potential
will decrease but showers and isolated tstorms will skirt near
coastal terminals through Monday morning with potential MVFR/IFR
due to low stratus forming inland as winds weaken overnight near
VQQ and GNV. Increasing ENE Mon after sunrise will once again
shift coastal showers and isolated tstorms inland through early
afternoon, with an increase in TS potential inland toward VQQ and
GNV into the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  70  88  71  87  71 /  20  40  10  70  20
SSI  76  85  77  85  76 /  60  60  60  70  50
JAX  75  87  75  87  74 /  60  70  50  90  40
SGJ  75  87  75  86  75 /  60  70  50  90  40
GNV  73  88  72  88  73 /  60  70  30  90  20
OCF  74  89  72  89  73 /  60  80  40  90  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Sep 6, 5:27 PM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
527 PM EDT Sun Sep 6 2020

FLZ037-140-240-340-062215-
Central Marion FL-Putnam FL-Western Marion FL-Eastern Marion FL-
527 PM EDT Sun Sep 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SOUTHWESTERN PUTNAM
COUNTIES UNTIL 615 PM EDT...

* At 527 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Interlachen to Lake Weir. Movement was west at 10 mph.

* Wind gusts up to 40 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with these storms.

* Locations impacted include...
  Ocala, Rainbow Lakes Estates, Interlachen, Fort McCoy, Lynne,
  Weirsdale, Anthony, Ocklawaha, Moss Bluff and Silver Springs
  Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2897 8231 2902 8240 2902 8242 2905 8247
      2904 8250 2904 8253 2922 8253 2922 8240
      2923 8240 2924 8214 2944 8207 2944 8206
      2947 8206 2966 8199 2962 8174 2896 8185
      2896 8224
TIME...MOT...LOC 2127Z 084DEG 8KT 2957 8186 2903 8198

HESS
Special weather statement, Sep 6, 5:29 PM EDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
529 PM EDT Sun Sep 6 2020

FLZ020-021-023-122-222-GAZ162-163-250-350-364-062215-
Southern Columbia FL-Baker FL-Hamilton FL-Suwannee FL-
Northern Columbia FL-Clinch GA-Western Charlton GA-Echols GA-
Northern Ware GA-Southern Ware GA-
529 PM EDT Sun Sep 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...NORTHERN
COLUMBIA...SUWANNEE...HAMILTON...ECHOLS...SOUTHERN WARE...CLINCH AND
NORTHWESTERN CHARLTON COUNTIES UNTIL 615 PM EDT...

* At 529 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 8 miles
  west of Race Pond to near Five Points. Movement was west at 25 mph.

* Wind gusts up to 40 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with these storms.

* Locations impacted include...
  Lake City, Live Oak, Jasper, Jennings, White Springs, Fargo,
  Statenville, Stephen Foster State Park, Suwannee River State Park
  and Suwannee Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 8322 3063 8314 3078 8314 3081 8310
      3083 8310 3085 8308 3085 8301 3087 8297
      3100 8297 3106 8219 3018 8258 3006 8307
      3011 8312 3010 8321 3018 8325 3026 8325
      3039 8317 3041 8318 3042 8322 3055 8326
TIME...MOT...LOC 2129Z 079DEG 22KT 3098 8228 3024 8261

HESS
Special weather statement, Sep 6, 6:41 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
641 PM EDT Sun Sep 6 2020

FLZ024-025-124-125-GAZ165-166-062315-
Inland Duval FL-Inland Nassau FL-Coastal Nassau FL-Coastal Duval FL-
Inland Camden GA-Coastal Camden GA-
641 PM EDT Sun Sep 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NASSAU...NORTH CENTRAL
DUVAL AND SOUTH CENTRAL CAMDEN COUNTIES UNTIL 715 PM EDT...

* At 641 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Kingsland, moving southwest at
  15 mph.

* Wind gusts up to 40 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  St. Marys, Kingsland, Hilliard, Kings Bay Base and Yulee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3087 8171 3086 8158 3079 8152 3048 8163
      3065 8197
TIME...MOT...LOC 2241Z 031DEG 13KT 3079 8165

HESS
Special weather statement, Sep 6, 8:44 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
844 PM EDT Sun Sep 6 2020

GAZ154-166-070145-
Coastal Glynn GA-Coastal Camden GA-
844 PM EDT Sun Sep 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMDEN AND SOUTHEASTERN
GLYNN COUNTIES UNTIL 945 PM EDT...

* At 844 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near St. Simons Island, moving south
  at 15 mph.

* Excessive cloud-to-ground lightning and minor flooding due to heavy
  rainfall is possible with this storm.

* Locations impacted include...
  St. Marys, Kingsland, Brunswick, St. Simons Island, Dock Junction,
  Kings Bay Base, Country Club Estates, Sea Island, Jekyll Island and
  Cumberland Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3117 8127 3110 8137 3079 8142 3070 8141
      3077 8169 3098 8163 3130 8147 3124 8125
TIME...MOT...LOC 0044Z 020DEG 14KT 3114 8142

HESS
Special weather statement, Sep 6, 8:46 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
846 PM EDT Sun Sep 6 2020

FLZ125-133-070145-
Coastal St. Johns FL-Coastal Duval FL-
846 PM EDT Sun Sep 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. JOHNS AND EAST
CENTRAL DUVAL COUNTIES UNTIL 945 PM EDT...

* At 846 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Fort Caroline, or near Unf,
  moving southwest at 10 mph.

* Excessive cloud-to-ground lightning and minor flooding due to heavy
  rainfall is possible with this storm.

* Locations impacted include...
  Unf, Ponte Vedra Beach, Neptune Beach, Palm Valley, Sawgrass, Craig
  Field, San Pablo, Little Talbot Island and Fort Caroline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3017 8135 3028 8162 3050 8148 3047 8138
      3030 8136 3023 8134
TIME...MOT...LOC 0046Z 028DEG 8KT 3037 8146

HESS
Special weather statement, Sep 6, 9:04 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
904 PM EDT Sun Sep 6 2020

FLZ124-125-133-070200-
Coastal St. Johns FL-Coastal Nassau FL-Coastal Duval FL-
904 PM EDT Sun Sep 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU...NORTH
CENTRAL ST. JOHNS AND EASTERN DUVAL COUNTIES UNTIL 1000 PM EDT...

* At 904 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles east of Little Talbot
  Island, or 17 miles southeast of Fernandina Beach, moving southwest
  at 10 mph.

* Wind gusts of 40 to 45 mph, excessive cloud-to-ground lightning,
  and minor flooding due to heavy rainfall is possible with this
  storm.

* Locations impacted include...
  Unf, Ponte Vedra Beach, Neptune Beach, Sawgrass, Nocatee, Durbin,
  Craig Field, San Pablo, Little Talbot Island and Fort Caroline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3006 8149 3007 8150 3010 8150 3012 8152
      3034 8157 3061 8156 3062 8140 3025 8135
      3009 8129
TIME...MOT...LOC 0104Z 037DEG 10KT 3048 8125

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 8:46 PM EDTSpecial Weather StatementJAXDuval59 min
Sep 6, 8:56 PM EDTSpecial Marine WarningJAX94 min
Sep 6, 9:04 PM EDTSpecial Weather StatementJAXDuval56 min
Sep 6, 9:23 PM EDTSpecial Weather StatementJAXSaint Johns67 min
Sep 6, 9:44 PM EDTSpecial Weather StatementJAXDuval46 min
Sep 6, 9:47 PM EDTSpecial Marine WarningJAX58 min
Sep 6, 9:56 PM EDTFlash Flood WarningJAXDuval51 min
Sep 6, 10:17 PM EDTSpecial Marine WarningJAX58 min
Sep 6, 10:19 PM EDTSpecial Weather StatementJAXDuval41 min
Sep 6, 10:39 PM EDTSpecial Weather StatementJAXSaint Johns51 min
Sep 6, 10:43 PM EDTSpecial Marine WarningJAX62 min
Sep 6, 10:45 PM EDTSpecial Marine WarningJAX45 min
Sep 6, 11:14 PM EDTSpecial Marine WarningJAX61 min
Sep 6, 11:19 PM EDTSpecial Weather StatementJAXPutnam41 min
Sep 6, 11:53 PM EDTSpecial Weather StatementJAXPutnam52 min
Sep 7, 12:14 AM EDTSpecial Marine WarningJAX61 min
Sep 7, 1:08 AM EDTSpecial Marine WarningJAX77 min
Sep 7, 3:25 AM EDTSpecial Weather StatementJAXFlagler50 min
Sep 7, 11:43 AM EDTRip Current StatementJAXDuval, Flagler, Nassau16 hr

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.